Increased Risk of Overdose and Death Associated with Rare Opioid Contamination of Products Known as K2, Spice
The New York State Department of Health is warning the public about synthetic cannabinoids sold in the Mohawk Valley found to contain opioids, which is rare, but can dramatically increase the risk of overdose and death. Lab toxicology confirmed that two samples of synthetic cannabinoids, often known as K2, Spice and by other names, purchased at a local convenience store, were contaminated with five Novel Psychoactive Substances (NPS), including two potent novel synthetic opioids.
“Synthetic cannabinoids should never be confused for legally sold cannabis,” New York State Health Commissioner Dr. James McDonald said. “These synthetic cannabinoids often contain harmful substances, that have a range of effects from euphoria to causing extreme anxiety, disorientation, hallucinations, and psychosis. However, it is rare to find opioids in the product and this new addition can cause overdose or even death. If you witness someone experiencing an overdose, treat it as an opioid overdose and administer naloxone as soon as possible.”
Oneida County Executive Anthony J. Picente Jr. said, “The detection of opioids in illegal synthetic cannabinoids sold commercially in Oneida County is a stark reminder that it is never safe to use these products. The Oneida County Opioid Task Force will continue to work hand-in-hand with our partners, including the New York State Department of Health, to combat the opioid crisis from every angle and leave no stone unturned in raising awareness of any dangers to the public.”
Synthetic cannabinoids are not natural products, but are chemical mixtures created in a laboratory to mimic THC, the main psychoactive ingredient of marijuana. Hundreds of different synthetic cannabinoid chemicals are manufactured and sold, with new ones appearing each year. These are sold at convenience stores, gas stations, head shops, and bodegas, as well as by individuals. Users often believe they are legal and safe, but many are illegal and have unpredictable and harmful effects.
The two synthetic cannabinoid products that were tested by the Health Department’s Drug Checking Program and found to have contaminants were in packaging labeled “Gorilla Glue Bags.” However, because synthetic cannabinoid products can be purchased in bulk and repackaged individually for consumer sale in a variety of packaging, this warning is not limited to that label.
The Department reminds New Yorkers that naloxone can be an effective antidote for opioid overdose including synthetic opioids and should be used for any suspected overdose including incidents where it is reported the individual only used a synthetic cannabinoid, like K2 or Spice, or other pills or drugs including stimulants such as cocaine and methamphetamine.
The Office of Drug User Health has four drug checking programs operated by state funded Drug User Health Hubs (DUHH) located in central New York, the Southern Tier, the Capital Region and Long Island. Drug checking is a consumer safety tool and part of the wider harm reduction strategy. As new substances continue to appear in the drug supply, the risk of overdose continues to rapidly increase. Given this ever-changing and unregulated landscape, it is essential to implement comprehensive drug checking services to better understand the local drug supply, improve drug user health overall, and ultimately reduce the risk of drug overdoses.
For more information regarding the Drug Checking Program and accessing services please contact email@example.com.
For overdose prevention strategies and information please visit https://www.health.ny.gov/diseases/aids/general/opioid_overdose_prevention/Adulterated Cannabinoids Contaminated Drugs K2 Misbranded NPS Patient Harm Safety Alert Spice Synthetic Marijuana Synthetic Opioid